Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 18, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 28, 2019, 5:00 PM CDT for Russell County, Kansas. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 5:00 PM CDT (22:00 UTC)
- Expired
- May 28, 2019, 5:34 PM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Russell County, KS
The radar
The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 5:20 PM CDT | TORNADO | 2 W Waldo, KS | KAKE RELAYED REPORT OF POWER LINES DOWN ALONG HWY 281 NEAR WALDO. TIME ESTIMATED BASED ON RADAR. |
| May 28, 5:20 PM CDT | TORNADO | 2 W Waldo, KS | DOWNED POWER LINES. TIME ESTIMATED BASED ON RADAR. |
| May 28, 5:21 PM CDT | TORNADO | 3 W Waldo, KS | CHASER REPORTED A TORNADO ON THE GROUND NEAR HIGHWAY 281 AND HIGHWAY 18 NEAR PARADISE. |
| May 28, 5:26 PM CDT | TORNADO | 2 W Waldo, KS | TORNADO WAS STILL ON THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:52 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
832
WFUS53 KICT 282200
TORICT
KSC167-282245-
/O.NEW.KICT.TO.W.0018.190528T2200Z-190528T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
500 PM CDT Tue May 28 2019
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Northwestern Russell County in central Kansas...
* Until 545 PM CDT.
* At 459 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Emmeram, moving northeast at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3913 9904 3913 9868 3892 9904
TIME...MOT...LOC 2159Z 222DEG 33KT 3906 9909
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
METZGER3 follow-up statements
994
WWUS53 KICT 282216
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
516 PM CDT Tue May 28 2019
KSC167-282245-
/O.CON.KICT.TO.W.0018.000000T0000Z-190528T2245Z/
Russell KS-
516 PM CDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN RUSSELL COUNTY...
At 515 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Natoma, or 17 miles northeast of Emmeram, moving
northeast at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Weather spotters have reported funnel clouds in eastern
Ellis county as the storm moved into Russell County
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3913 9904 3913 9868 3892 9904
TIME...MOT...LOC 2215Z 222DEG 33KT 3917 9896
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
METZGER043
WWUS53 KICT 282222
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
522 PM CDT Tue May 28 2019
KSC167-282245-
/O.CON.KICT.TO.W.0018.000000T0000Z-190528T2245Z/
Russell KS-
522 PM CDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHWESTERN RUSSELL COUNTY...
At 520 PM CDT, a confirmed tornado was located at Highway 18 and US
highway 281 or 1 mile east of Paradise, moving northeast at 40 mph.
HAZARD...Damaging tornado and two inch hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 3913 9904 3913 9868 3892 9904
TIME...MOT...LOC 2220Z 222DEG 33KT 3921 9891
TORNADO...OBSERVED
HAIL...2.00IN
$$
METZGER043
WWUS53 KICT 282234
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
534 PM CDT Tue May 28 2019
KSC167-282243-
/O.CAN.KICT.TO.W.0018.000000T0000Z-190528T2245Z/
Russell KS-
534 PM CDT Tue May 28 2019
...THE TORNADO WARNING FOR NORTHWESTERN RUSSELL COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. This storm is now in
Osborne county and is still a very dangerous storm.
A Tornado Watch remains in effect until 1000 PM CDT for central
Kansas.
LAT...LON 3913 9904 3913 9868 3892 9904
TIME...MOT...LOC 2232Z 222DEG 33KT 3931 9879
$$
METZGERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 3:36 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 28, 3:36 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Wichita KS 336 PM CDT Tue May 28 2019 .SHORT TERM...(This evening through Friday night) Issued at 332 PM CDT Tue May 28 2019 An interesting setup is in store for the rest of the day across south central and southeast Kansas regarding chances for severe storms. By mid-morning this morning, a few discrete elevated storms began moving across portions of south central Kansas, producing hail as large as ping-ping balls in the strongest updrafts. These storms have tracked off to the northeast as low-level destabilization continues and midday surface dewpoints in the upper 60s and low 70s were present across south central and southeast Kansas. During the day today, a mid/upper trough has been lifting northeastward out of Colorado and over Nebraska. At the surface, a low pressure center is located over western Kansas with a warm front extending off to the east towards the Kansas City metro area and a cold front and dryline extending southward across Oklahoma and into northern Texas. Latest one-minute satellite imagery shows bubbling cumulus across central and eastern Kansas. As capping continues to erode with daytime heating, initially discrete supercell formation will become more favorable to develop. Think that the previous forecast is still generally on track, with generally the favorable area for convective initiation somewhere in the vicinity of the I- 135 corridor, where large amounts of MLCAPE will be located in concert with effective bulk shear of roughly 50-60kts. Although the shear vectors are not perpendicular to the surface boundary, an angled orientation and increasing magnitude as the afternoon progresses will provide favorable conditions for very large hail and a few strong wind gusts. As far as tornado potential goes, steep 0- 1km lapse rates and very large 0-1km MLCAPE as well as decent low- level shear and STP values will be conducive to possibly a few tornadoes as well in discrete storms. As a result, a tornado watch remains in effect for the rest of the afternoon and evening for all central and south central Kansas counties, extending as far east as Greenwood, Elk, and Chautauqua counties. The question remains how long thunderstorms will be able to sustain themselves as they track eastward across the forecast area. Latest CAMs (such as the HRRR) show convective activity moving fairly quickly and diminishing sometime in the 00-02z time frame, which seems a little suspect given the amount of buoyancy that is likely to persist even in southeast Kansas. At the same time, southeast Kansas remains covered in more stable cloud cover, which could damper severe thunderstorm potential here. Thus, have low confidence in the end-time for now, but will continue to monitor trends and update the short term as needed. Also of note, anomalously high precipitable water values, especially in southeast Kansas, will mean that if storms are able to maintain themselves into this area, they are likely to be very efficient rain makers. Have held off on issuing a Flash Flood Watch given the uncertainty and the transient nature of storms this evening. However, in locations where storms do develop or move over, expect very heavy rainfall that could cause some localized flooding concerns, especially given the already saturated soils from the large amounts of rain that have been received over the past week. As the previous discussion mentioned, the diffuse boundary is forecast to be situated over far southeast Kansas tomorrow-tomorrow evening, which will allow for continued chances of thunderstorms in far southeast Kansas through roughly midnight tomorrow night. Relief from shower and thunderstorm chances will come on Thursday when a mid/upper ridging pattern takes shape over Kansas. Expect clearing skies and seasonable temperatures. Models begin to diverge on solutions for the end of the week, with the GFS and ECMWF showing a surface ridge sliding across the Southern Plains, keeping the forecast area mostly dry during the day on Friday. However, the Canadian and NAM favor a disturbance in the zonal pattern earlier in the day on Friday, which could warrant some low pops during the morning and afternoon. Have toned these down for now, in favor of the drier ECMWF and GFS until later in the evening/overnight. .LONG TERM...(Saturday through Tuesday) Issued at 332 PM CDT Tue May 28 2019 Heading into the weekend and early next week, several chances of showers/thunderstorms return to the area on the back-side of a tilted mid-level trough progged to swing across the Mississippi Valley and into the Great Lakes regions. Temperatures will hold to near normal values throughout the extended period with afternoon highs in the low 80s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1142 AM CDT Tue May 28 2019 MVFR cigs will linger into early afternoon along with scattered elevated convection across a portions of central Kansas and the Flint Hills. Severe surface based storms are expected along the dry-line late this afternoon and early evening across south central Kansas and the southern Flint Hills. While mainly VFR away from convection, expect MVFR/IFR in and near the strong to severe convection this evening. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 73 53 75 / 50 10 10 0 Hutchinson 55 72 52 74 / 50 10 10 0 Newton 57 73 52 74 / 50 10 10 0 ElDorado 60 74 53 74 / 50 20 10 0 Winfield-KWLD 61 75 54 76 / 50 40 10 0 Russell 52 69 49 73 / 20 10 10 0 Great Bend 52 70 50 74 / 20 10 10 0 Salina 56 74 52 75 / 50 10 10 0 McPherson 55 72 51 74 / 50 10 10 0 Coffeyville 65 80 56 77 / 50 60 60 0 Chanute 64 80 55 75 / 60 50 40 10 Iola 64 80 55 74 / 60 40 30 10 Parsons-KPPF 65 80 56 76 / 60 60 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...KED
Hazardous weather outlook, May 28, 4:10 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 410 PM CDT Tue May 28 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 410 PM CDT Tue May 28 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms capable of producing very large hail up to tennis ball size, damaging wind gusts and a tornado or two are possible late this afternoon and evening. The greatest risk will be from the Flint Hills westward across central and south central Kansas. Widespread river flooding, some of which is significant continues across much of the region. Be prepared for highway closures, especially across southeast Kansas. See latest river flood warnings for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms may linger over southeast Kansas through Wednesday with a continued threat of strong thunderstorms and locally heavy rain. After a brief break, thunderstorms may return to the area over the weekend, with a renewed threat of strong to severe storms and heavy rain. River flooding will continue to be a concern well into the upcoming week. Please continue to monitor River Flood Warnings and Statements for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon and evening from the Flint Hills westward across central and south central Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 28, 11:16 AM CDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
1116 AM CDT Tue May 28 2019
KSZ051-052-068-281700-
McPherson KS-Harvey KS-Marion KS-
1116 AM CDT Tue May 28 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern McPherson County in central Kansas...
Northeastern Harvey County in south central Kansas...
Marion County in central Kansas...
* Until noon CDT.
* At 1113 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Hesston...moving northeast at
50 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Newton, Hesston, Hillsboro, Marion, North Newton, Moundridge,
Canton, Goessel, Walton, Lincolnville, Ramona, Lehigh, Durham,
Tampa, Lost Springs, Marion Lake and Pilsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3852 9693 3852 9687 3797 9737 3805 9758
3861 9737 3861 9693
TIME...MOT...LOC 1616Z 207DEG 43KT 3809 9743
JAKUBLocal storm report, May 28, 11:20 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM HAIL 3 E HUTCHINSON 38.07N 97.86W
05/28/2019 E0.75 INCH RENO KS PUBLIC
DELAYED REPORT. PICTURE OF PENNY SIZE HAIL
AT THE HUTCH AIRPORT. SUBMITTED VIA TWITTER.
&&
MARTINLocal storm report, May 28, 11:23 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1123 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM HAIL 1 SSW HESSTON 38.13N 97.43W
05/28/2019 M0.70 INCH HARVEY KS PUBLIC
DELAYED REPORT. MPING REPORT OF DIME SIZE
HAIL.
&&
MARTINLocal storm report, May 28, 11:27 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1127 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM HAIL GOESSEL 38.25N 97.35W
05/28/2019 M0.70 INCH MARION KS TRAINED SPOTTER
HAIL JUST UNDER DIME SIZE.
&&
MARTINLocal storm report, May 28, 11:34 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1134 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL 4 WSW HILLSBORO 38.33N 97.28W
05/28/2019 M0.75 INCH MARION KS TRAINED SPOTTER
ONLY LASTED A FEW MINUTES.
&&
MARTINLocal storm report, May 28, 11:39 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1139 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL HILLSBORO 38.35N 97.20W
05/28/2019 M1.00 INCH MARION KS TRAINED SPOTTER
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:19 AM CDT | Special Weather Statement | ICT | Reno | 26 min |
| May 28, 9:40 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 35 min |
| May 28, 10:02 AM CDT | Special Weather Statement | ICT | McPherson | 28 min |
| May 28, 10:12 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno, Saline | 63 min |
| May 28, 10:20 AM CDT | Special Weather Statement | ICT | Harvey | 40 min |
| May 28, 10:36 AM CDT | Special Weather Statement | ICT | Reno | 39 min |
| May 28, 11:16 AM CDT | Special Weather Statement | ICT | Harvey, Marion | 44 min |
| May 28, 11:35 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 25 min |
| May 28, 5:59 PM CDT | Special Weather Statement | ICT | Barton | 31 min |
| May 28, 6:02 PM CDT | Special Weather Statement | ICT | Neosho | 28 min |
| May 28, 6:17 PM CDT | Special Weather Statement | ICT | Lincoln | 28 min |
| May 28, 6:24 PM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| May 28, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 60 min |
| May 28, 6:35 PM CDT | Special Weather Statement | ICT | Labette | 25 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.